Alert archive / Indiana / Areal Flood Warnings in 2011
Areal Flood Warning 23, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Apr 23, 2011, 1:08 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2011, 1:08 PM EDT (17:08 UTC)
- Expired
- Apr 23, 2011, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 405 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Apr 23, 12:24 PM EDT, 44 minutes earlier.
Area forecast discussion, Apr 23, 12:24 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1224 PM EDT SAT APR 23 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A COLD FRONT WILL CROSS CENTRAL INDIANA EARLY TODAY...AND THEN STALL OUT NEAR THE OHIO RIVER. OCCASIONAL DISTURBANCES WILL CAUSE THIS FRONT TO MEANDER ACROSS THE AREA INTO EARLY NEXT WEEK. A SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA AROUND THE MIDDLE OF NEXT WEEK. IN THE WAKE OF THIS SYSTEM...HIGH PRESSURE WILL BUILD IN TOWARDS THE END OF NEXT WEEK...BRINGING DRIER CONDITIONS TO THE REGION BY THURSDAY AND FRIDAY. && .NEAR TERM /REST OF TODAY/... APPEARS DIFFUSE COLD FRONT IS LOCATED ABOUT HALF WAY THROUGH THE FORECAST AREA BASED ON STREAMLINE ANALYSIS AND DEWPOINT TRENDS. SOME WEAK SURFACE BASED INSTABILITY EXISTS AHEAD OF FRONT...BUT EFFECTIVE BOUNDARY HAS BEEN PUSHED WELL SOUTH INTO KENTUCKY WHERE STRONGER INSTABILITY EXISTS. MESOSCALE VORTICITY CENTER MOVING EAST ACROSS ARKANSAS AND MISSOURI MAY BEGIN AFFECTING THE LOCAL AREA LATER THIS AFTERNOON WITH AN INCREASE IN RAINFALL COVERAGE...BUT SHORT TERM MODELS SUGGEST FORCING WON/T BE TOO STRONG DURING THE DAY TODAY...WITH BETTER FORCING ARRIVING AFTER THIS PERIOD. THEREFORE...THINK WIDESPREAD HEAVY RAIN THREAT FOR THE REST OF TODAY IS DIMINISHING. WILL BE KNOCKING POPS DOWN INTO THE CHANCE CATEGORY EVERYWHERE EXCEPT IN THE FAR SOUTHERN ZONES. LOW LEVEL THICKNESSES SUGGEST FORECAST HIGHS FOR TODAY STILL LOOK REASONABLE. WILL LET THE CURRENT FLOOD WATCH RIDE AS IS FOR NOW...WITH DECISIONS ON REALIGNMENTS OR EXTENSIONS COMING LATER THIS AFTERNOON. && .SHORT TERM /TONIGHT THROUGH MONDAY/... BROAD SOUTHWESTERLY UPPER FLOW EXPECTED ACROSS THE AREA...ALONG WITH THE POTENTIAL FOR PERIODIC EMBEDDED DISTURBANCES EJECTING OUT FROM A SLOWLY PROGRESSIVE LONG WAVE TROUGH MOVING THROUGH THE WESTERN PARTS OF THE COUNTRY. THESE DISTURBANCES WILL INTERACT WITH A STALLED OUT FRONTAL SYSTEM TO BRING PERIODS OF RAINFALL TO THE AREA THROUGH THE SHORT TERM. MODELS IN GOOD AGREEMENT WITH THE MAIN DETAILS OF THE FORECAST. FORECAST FOCUS CENTERS ON POPS. TOUGH TO TIME THE INDIVIDUAL DISTURBANCES THAT WILL BE AFFECTING THE AREA OVER THE NEXT FEW DAYS...BUT THINK OVERALL THE PRECIPITATION CHANCES WILL GRADUALLY GET HIGHER AS TIME GOES BY DUE TO THE APPROACH OF THE LONG WAVE TROUGH. PRECIPITABLE WATERS EXPECTED TO REMAIN AT 150-200% OF NORMAL INTO EARLY NEXT WEEK...SO THERE WILL BE A PROLONGED HEAVY RAIN THREAT ACROSS THE AREA...WITH EACH DISTURBANCE CAPABLE OF PRODUCING HEAVY RAINFALL. LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR SUNDAY MAY BE ON THE WARM SIDE...ESPECIALLY IN THE NORTH. WILL NUDGE DOWN THE GUIDANCE A FEW DEGREES AS A RESULT. GFS MOS LOWS THROUGH THE PERIOD LOOKS REASONABLE AT THIS TIME. && .LONG TERM /MONDAY NIGHT THROUGH NEXT FRIDAY/... ENSEMBLE DATA SUGGEST DEEP LONG WAVE TROUGH LOCATED OVER THE PLAINS AT THE BEGINNING OF THE LONG TERM...WILL PUSH THROUGH THE LOCAL AREA AROUND WEDNESDAY OR THURSDAY...AND EVENTUALLY TOWARDS THE EAST COAST BY NEXT FRIDAY. POTENTIAL FOR PERIODIC DISTURBANCES TO EJECT OUT OF LONG WAVE TROUGH WILL KEEP PRECIPITATION CHANCES RATHER HIGH THROUGHOUT MOST OF THE LONG TERM. POTENTIAL FOR A SIGNIFICANT STORM SYSTEM OVER THE MIDWEST TOWARDS THE MIDDLE OF NEXT WEEK AS BULK OF LONG WAVE TROUGH PUSHES THROUGH. WILL KEEP POPS GOING THROUGH THURSDAY. MAJORITY OF ENSEMBLES SUGGEST TROUGH SHOULD BE FAR ENOUGH EAST OF THE LOCAL AREA BY NEXT FRIDAY TO GO DRY AND WILL GO THAT ROUTE FOR NOW...ALTHOUGH A FEW ENSEMBLES SUGGEST SOME QPF POSSIBLE EVEN ON FRIDAY. && .AVIATION /DISCUSSION FOR 231800Z TAFS/... DIFFUSE FRONTAL SYSTEM APPEARS TO BE PAST ALL OF THE TAF SITES EXCEPT KBMG...HOWEVER WIND DIFFERENCES ACROSS THE FRONT ARE MINIMAL. LIFT FROM APPROACHING UPPER DISTURBANCE CURRENTLY MOVING THROUGH ARKANSAS AND MISSOURI APPEARS TO MAXIMIZED OVER THE SOUTHERN TAF SITES FROM ROUGHLY 232100Z-240400Z...SO EXPECTING AN INCREASE IN COVERAGE OF RAIN AS THIS DISTURBANCE APPROACHES KIND/KHUF/KBMG THIS AFTERNOON. THIS MORNING/S UPPER AIR SHOWS QUITE A BIT OF ELEVATED INSTABILITY IN THE SOUTH...SO EMBEDDED CONVECTION APPEARS PROBABLE AT KBMG...WITH A SOMEWHAT LESSER THREAT AT KHUF/KIND. RAINFALL EXPECTED TO DIMINISH LATE TONIGHT AS DISTURBANCE MOVES EAST. MAY BEGIN TO SEE SOME MVFR CONDITIONS DEVELOPING LATE THIS AFTERNOON AS RAINFALL PICKS UP IN COVERAGE/INTENSITY...WITH SOME IFR PROBABLE AFTER SUNSET IN THE HEAVIER PRECIPITATION AREAS. SOME SURFACE WIND GUSTS 20-24 KTS FROM 220-250 HEADINGS EXPECTED INTO THE LATE AFTERNOON...WITH GUSTS DIMINISHING BY 232200Z AS PRESSURE GRADIENT SLACKENS. && .IND WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...SMF NEAR TERM...JAS SHORT TERM...JAS/SMF LONG TERM....JAS AVIATION...JAS
Hazardous weather outlook, Apr 23, 5:26 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 526 AM EDT SAT APR 23 2011 INZ021-028>031-035>049-051>057-060>065-067>072-240930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 526 AM EDT SAT APR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. DAY ONE...TODAY AND TONIGHT. ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED ACROSS CENTRAL INDIANA THROUGH THIS AFTERNOON... ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70. EARLIER RAINS HAVE SATURATED MUCH OF THE GROUND ACROSS CENTRAL INDIANA...AND ADDITIONAL RAINS WILL RESULT IN FLOODING. SCATTERED THUNDERSTORMS WILL CONTINUE FOR TODAY AND INTO TONIGHT. SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAINFALL...HAIL...AND STRONG GUSTY WINDS. LIGHTNING IS ALSO A THREAT IN ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MORE THUNDERSTORMS ARE EXPECTED ON SUNDAY AND THROUGH THE MIDDLE OF NEXT WEEK AS THE FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. REPEATED CHANCES FOR HEAVY RAINFALL WILL EXIST THROUGH EARLY THURSDAY...AND WITH THE SATURATED GROUND ADDITIONAL RAINFALL MAY EXACERBATE FLOODING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY INTO MONDAY NIGHT. ALSO...LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:37 PM EDT | River Flood Warning | IND | Shelby | 7 days |
| Apr 22, 8:37 PM EDT | River Flood Warning | IND | Clay, Greene | 8 days |
| Apr 22, 11:00 PM EDT | Special Weather Statement | IND | Daviess | 30 min |
| Apr 22, 11:33 PM EDT | Special Weather Statement | IND | Brown, Monroe | 27 min |
| Apr 22, 11:37 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe | 23 min |
| Apr 23, 12:01 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 29 min |
| Apr 23, 12:17 AM EDT | Areal Flood Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 6 hr |
| Apr 23, 12:37 AM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Lawrence, Monroe | 23 min |
| Apr 23, 12:48 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 27 min |
| Apr 23, 12:52 AM EDT | Tornado Warning | IND | Brown, Jackson, Lawrence, Monroe | 23 min |
| Apr 23, 1:14 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 31 min |
| Apr 23, 1:33 AM EDT | Tornado Warning | IND | Bartholomew, Jackson, Jennings | 42 min |
| Apr 23, 1:47 AM EDT | Severe Thunderstorm Warning | IND | Decatur | 28 min |
| Apr 23, 6:48 AM EDT | Areal Flood Warning | IND | Jackson, Jennings | 6 hr |
| Apr 23, 11:25 AM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 6 hr |
| Apr 23, 12:22 PM EDT | Areal Flood Warning | IND | Daviess, Knox, Lawrence, Martin | 6 hr |
| Apr 23, 1:27 PM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 5 days |
Nearby
Areal Flood Warnings in Indiana, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.